MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. LAP-BAND AP STANDARD W/ ACCESS PORT I; ADJUSTABLE GASTRIC BAND

APOLLO ENDOSURGERY, INC. LAP-BAND AP STANDARD W/ ACCESS PORT I; ADJUSTABLE GASTRIC BAND
Model Number B-2240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erosion (1750); Gastritis (1874)
Date of Event 12/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Unknown taper.The reporter of the event was asked to return the product for analysis.To date, apollo has not received the device.If returned, visual examination may confirm or determine another taper type associated with this event.Device labeling addresses the reported event as follows: precautions: it is the responsibility of the surgeon to advise the patient of the known risks and complications associated with the surgical procedure and implant.As with gastroplasty surgeries, particular care must be taken during dissection and during implantation of the device to avoid damage to the gastrointestinal tract.Any damage to the stomach during the procedure may result in erosion of the device into the gi tract.Over-dissection of the stomach during placement may result in slippage or erosion of the band and require reoperation.Anti-inflammatory agents, such as aspirin and nonsteroidal anti-inflammatory drugs (nsaids), may irritate the stomach and should be used with caution.The use of such medications may be associated with an increased risk of erosion.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications which may result from the use of this product include the risks associated with the medications and methods utilized in the surgical procedure, the risks associated with any surgical procedure and the patient's degree of intolerance to any foreign object implanted in the body.Ulceration, gastritis, gastroesophageal reflux, heartburn, gas bloat, dysphagia, dehydration, constipation, and weight regain have been reported after gastric restriction procedures.There is a risk of band erosion into stomach tissue.Erosion of the band into stomach tissue has been associated with revision surgery after the use of gastric-irritating medications, after stomach damage and after extensive dissection or use of electrocautery, and during early experience.Symptoms of band erosion may include reduced weight loss, weight gain, access port infection or abdominal pain.Reoperation to remove the device is required.Reoperation for band erosions may result in a gastrectomy of the affected area.Eroded bands have been removed gastroscopically in a very few cases.Consultation with other experienced lap-band® system surgeons is strongly advised in these cases.Other adverse events considered related to the lap-band® system that occurred in fewer than 1% of subjects included: esophagitis, gastritis, hiatal hernia, pancreatitis, abdominal pain, hernia, incisional infection, infection, redundant skin, dehydration, gi perforation, diarrhea, abnormal stools, constipation, flatulence, dyspepsia, eructation, cardiospasm, hematemesis, asthenia, fever, chest pain, incision pain, contact dermatitis, abnormal healing, edema, paresthesia, dysmenorrhea, hypochromic anemia, band leak, cholecystitis, esophageal dysmotility, esophageal ulcer, esophagitis, port displacement, port site pain, spleen injury and wound infection.Warnings: patients should be advised that the lap-band ap® system is a long-term implant.Explant (removal) and replacement surgery may be indicated at any time.Medical management of adverse reactions may include explantation.Revision surgery for explantation and replacement may also be indicated to achieve patient satisfaction.
 
Event or Problem Description
Reported as: the patient had their lap-band system removed due to "gastritis with erosion and would like to convert to a sleeve.".
 
Additional Manufacturer Narrative
Taper ii.Device summary evaluation: a visual examination was performed on the returned lap-band with access port i and taper type ii and two additional pieces of band tubing.Needle marks were noted on the port septum.The port tubing was noted to be partially separated from the port housing at the taper tubing junction.Scratches were noted on the port base near the port holes.Yellow particles were noted on the port housing near the port holes.An opening was noted on the band shell near the band buckle.An air leak test was performed, and leakage was noted from one opening on the band shell, near the band buckle.A fill inspection test was performed, and no blockage was noted when colored di water was passed through the port septum and tubing.Both additional pieces of band tubing were also tested, and no blockage was noted.Under microscopic analysis, the opening on the band shell, located approximately 0.4 inches from the band buckle, was noted to have striated edges, consistent with damage from a surgical tool.A portion of the shell, approximately 0.1 inches in length, was noted to be missing from the band shell.The end of the band tubing, separated approximately 3.6 inches past the ss connector, was noted to have striated edges, consistent with damage from a surgical end cut to remove the device.Both end of the first additional piece of band tubing, approximately 3.1 inches in length, were noted to have striated edges, consistent with damage from a surgical end cut to remove the device.Both ends of the second additional piece of band tubing, approximately 10.6 inches in length, were noted to have striated edges, consistent with damage from a surgical end cut to remove the device.The end of the band tubing, separated approximately 0.01 inches past the collar, was noted to have striated edges, consistent with damage from a surgical end cut to remove the device.Needle marks were noted on the port septum.Non-penetrating nicks/marks were noted on the port housing, the port holes, and the port base.The edges of the partial separation at the taper tubing junction were noted to be striated, consistent with damage from a surgical tool.Brown particles were noted on the inner surface of the taper tubing junction.

Brand Name
LAP-BAND AP STANDARD W/ ACCESS PORT I
Common Device Name
ADJUSTABLE GASTRIC BAND
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s capitol of texas hwy
bldg 1, ste 300
austin TX 78746
MDR Report Key7484755
Report Number3006722112-2018-00119
Device Sequence Number145075
Product Code LTI
UDI-Device Identifier10811955020183
UDI-Public10811955020183
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P000008
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/24/2009
Device Model NumberB-2240
Device Catalogue NumberB-2240
Device Lot Number1491883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer06/04/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date06/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight125